Ohio, 2003Tornado and Hail in Ohio, April 4 to 5, 2003
April 4 to 5, 2003 · NWS ILN · 26 events in 16 counties and zones
15 thunderstorm wind, 10 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- $3,000
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 4, 11:05 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 4, 11:05 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1105 AM EST FRI APR 4 2003
CURRENT SFC/SAT ANALYSIS INDCG WRM FRNT REMAINS DRAPED ACRS FAR
NORTHERN COUNTIES THIS MRNG. TIGHT TEMP GRADIENT OF 20+ DEGREES
NOTED BTWN AOH-MNN AND CMH-DAY. BATCH OF SHRA WITH EMBEDDED TSRA
CURRENTLY TRACKING OUT OF WEST CNTRL OH.
SVRL ISSUES AT HAND FOR THIS UPDATE. FIRST IS TO CONTEND WITH MAJOR
TEMP DIFFERENCE ALONG FRONT. BNDRY WILL REMAIN NEARLY STATIONARY OR
SHIFT SLIGHTLY NORTH THRU AFTN. AREA OF LO LVL DIV SEEMS TO BE
CONTRIBUTING TO SOME CLEARING ACRS SOUTHERN INDIANA AND WESTERN KY
ATTM. THIS WILL MOVE NE INTO FCST AREA BY ERLY AFTN AND SHOULD
ALLOW FOR TEMPS ALONG AND EAST OF I-71 TO CLIMB INTO L-M70S. 12Z
KILN SOUNDING SUPPORTING THIS...AS IT IS GIVING MAX TEMP OF 70
DEGREES EVEN WITH FULL AC/BKN SC ALL DAY. WILL MAKE UPWARD
ADJUSTMENTS IN ALL ZONES BUT WEST CNTRL OH FOR AFTN TEMPS...RANGING
FROM U60S IN DAY TO M70S IN PMH. IN WEST CNTRL OH...TEMP IS 42 AT
AOH AND 56 AT WAPAKONETA...A MERE 20 MILES TO SOUTH. HAVE L60S
GOING IN THIS AREA FOR AFTN AND THOSE TEMPS ARE PROBABLY OCCURRING
IN SOUTHERN MERCER AND SHELBY COUNTIES. WILL BREAK OFF
MERCER...AUGLAIZE AND HARDIN COUNTIES TO ACCOUNT FOR COOLER TEMPS.
INTENSE ELEVATED CONVECTION ACRS EASTERN ILLINOIS ATTM. CONVECTION
RIDING ALONG WRM FRNT WITH INSTABILITY AXIS EXTNDG EAST INTO CNTRL
IN. MORE STABLE CONDITIONS REMAIN ACRS FCST AREA...BUT ANY SUNSHINE
WILL ALLOW SOME DESTABILIZATION THIS AFTN. AM GOING TO LEAVE LKLY
POPS ACRS SOUTHERN COUNTIES WITH PCPN ONGOING IN NORTHERN KY BUT
ONCE THIS PULLS EAST...MAY BE RELATIVELY QUIET FOR MUCH OF AFTN
(THRU 21Z). LEAVING CAT POPS AT DAY/WAPOK WITH DVLPG WORDING FOR
AFTN.
WILL HAVE TO KEEP AN EYE ON TSTMS ACRS EASTERN ILLINOIS AS IT MOVES
INTO 60+ DEWPT AIR INTO WESTERN KY. MAIN TSTM CHC STILL LOOKING TO
BE THIS EVNG AS COLD FRNT TRACKS INTO OH VALLEY.
.ILN...NONE.
RYAN
Hazardous weather outlook, Apr 4, 5:37 AM EST, 9 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-041030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
537 AM EST FRI APR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO THIS EVENING...ESPECIALLY FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHERN OHIO. HOWEVER...A POSSIBILITY FOR SEVERE
THUNDERSTORMS DOES EXIST IN PORTIONS OF THE MIAMI AND WHITEWATER
VALLEY REGIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.
In the hours before
Special weather statement, Apr 4, 11:49 AM EST, 3 hours 46 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-
070>074-077>082-088-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1149 AM EST FRI APR 4 2003
...SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHWEST AND CENTRAL OHIO...EASTERN INDIANA...AND NORTHERN KENTUCKY
TODAY. THE THREAT FOR SEVERE WEATHER WILL BE FROM MID AFTERNOON
INTO THIS EVENING. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS IN
THE GREATER CINCINNATI TRI STATE AREA OF NORTHERN KENTUCKY...
SOUTHEAST INDIANA AND SOUTHWEST OHIO...ALTHOUGH THE RISK DOES EXIST
FOR THE MIAMI AND WHITEWATER VALLEYS. THE SLIGHT RISK WILL
EXTEND INTO CENTRAL AND SOUTH CENTRAL OHIO BY LATE AFTERNOON.
THE GREATEST THREAT FOR SEVERE WEATHER WOULD BE FROM DAMAGING WINDS
AND HAIL AS A COLD FRONT APPROACHES FROM THE WEST.
LISTEN FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE...AS WATCHES OR WARNINGS MAY NEED TO BE ISSUED.
SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
RYAN
Event by event
15 thunderstorm wind, 10 hail, 1 tornado. Local standard time, as filed.
Tornado, Miami
- When
- April 4, 3:35 PM EST to 3:38 PM EST
- Where
- Miami County, 3 mi NW of Piqua
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Crop damage
- $3,000
- Reported by
- AIRPLANE PILOT
- Coordinates
- 40.183, -84.267
A tornado briefly touched down northwest of Piqua, doing minor damage to fields.
Thunderstorm Wind, Miami
- When
- April 4, 3:38 PM EST to 3:42 PM EST
- Where
- Miami County, 6 mi NE of Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -84.117
Trees and powerlines were knocked down.
Hail, Miami
- When
- April 4, 4:09 PM EST to 4:13 PM EST
- Where
- Miami County, Fletcher
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.150, -84.117
Hail, Union
- When
- April 4, 4:45 PM EST to 4:48 PM EST
- Where
- Union County, Milford Center
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.183, -83.433
Hail, Union
- When
- April 4, 5:05 PM EST to 5:10 PM EST
- Where
- Union County, Milford Center
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.183, -83.433
Hail, Delaware
- When
- April 4, 5:25 PM EST to 5:28 PM EST
- Where
- Delaware County, 1 mi N of Rathbone
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.217, -83.150
Thunderstorm Wind, Preble
- When
- April 4, 10:45 PM EST to 10:49 PM EST
- Where
- Preble County, West Elkton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.583, -84.550
Numerous trees up to four inches in diameter were knocked down. A grain bin was also heavily damaged.
Thunderstorm Wind, Darke
- When
- April 4, 10:55 PM EST to 10:59 PM EST
- Where
- Darke County, Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.100, -84.633
Power poles were downed in town.
Thunderstorm Wind, Preble
- When
- April 4, 11:15 PM EST to 11:20 PM EST
- Where
- Preble County, 6 mi SW of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.567, -84.733
A house and barn sustained roof and siding damage. Power poles were knocked down.
Thunderstorm Wind, Butler
- When
- April 4, 11:15 PM EST to 11:20 PM EST
- Where
- Butler County, 4 mi S of Somerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -84.633
Hail, Montgomery
- When
- April 4, 11:40 PM EST to 11:45 PM EST
- Where
- Montgomery County, Vandalia
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.883, -84.200
Hail, Delaware
- When
- April 4, 11:40 PM EST to 11:45 PM EST
- Where
- Delaware County, Delaware
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -83.067
Hail, Butler
- When
- April 4, 11:43 PM EST to 11:48 PM EST
- Where
- Butler County, Middletown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.517, -84.400
Thunderstorm Wind, Warren
- When
- April 4, 11:45 PM EST to 11:50 PM EST
- Where
- Warren County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.567, -84.300
Trees were knocked down in town.
Thunderstorm Wind, Greene
- When
- April 4, 11:49 PM EST to 11:53 PM EST
- Where
- Greene County, Beavercreek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.750, -84.067
Large trees and limbs were downed, and a house sustained minor roof damage.
Thunderstorm Wind, Clinton
- When
- April 5, 12:00 AM EST to 12:04 AM EST
- Where
- Clinton County, 3 mi SE of Wilmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -83.800
A few trees and a power pole were downed along Jenkins Road.
Thunderstorm Wind, Clark
- When
- April 5, 12:05 AM EST to 12:07 AM EST
- Where
- Clark County, South Charleston
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.817, -83.633
Thunderstorm Wind, Montgomery
- When
- April 5, 12:09 AM EST to 12:14 AM EST
- Where
- Montgomery County, 2 mi SE of Centerville
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.600, -84.117
A microburst producing winds of 70 to 75 mph did significant damage to a few trailers. Several homes sustained siding damage, and numerous trees were knocked down. A 30-foot tower was also downed.
Thunderstorm Wind, Butler
- When
- April 5, 12:10 AM EST to 12:15 AM EST
- Where
- Butler County, 2 mi SE of Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.317, -84.550
Several trees were downed.
Thunderstorm Wind, Fayette
- When
- April 5, 12:15 AM EST to 12:19 AM EST
- Where
- Fayette County, 2 mi SW of Octa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.583, -83.650
Powerlines and a few power poles downed on Pearson-Octa Road.
Thunderstorm Wind, Madison
- When
- April 5, 12:32 AM EST to 12:35 AM EST
- Where
- Madison County, South Solon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.733, -83.617
Numerous trees were downed.
Hail, Clinton
- When
- April 5, 12:36 AM EST to 12:40 AM EST
- Where
- Clinton County, Cuba
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -83.867
Hail, Franklin
- When
- April 5, 12:45 AM EST to 12:48 AM EST
- Where
- Franklin County, 1 mi W of Reynoldsburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.950, -82.833
Hail, Franklin
- When
- April 5, 12:55 AM EST to 12:59 AM EST
- Where
- Franklin County, Groveport
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.850, -82.883
Thunderstorm Wind, Fairfield
- When
- April 5, 12:55 AM EST to 12:59 AM EST
- Where
- Fairfield County, 2 mi E of Millersport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.900, -82.500
A few road signs were knocked down in Fairfield Beach.
Thunderstorm Wind, Pickaway
- When
- April 5, 1:00 AM EST to 1:04 AM EST
- Where
- Pickaway County, Circleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.600, -82.950
A few trees and limbs were downed in town.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in New York, April 4 to 5, 20031 death · $37 million · 11 events
- Ice Storm in New York, April 4 to 5, 2003$29 million · 11 events
- Frost and Freeze in Colorado, April 4, 2003$9.0 million · 2 events
- Tornadoes and Hail in Illinois, April 4, 2003$350,000 · F1 · 42 events
- Hail and Damaging Winds in Ohio, April 4 to 5, 2003$246,000 · 1.5 in hail · 35 events
- Hail and Damaging Winds in Indiana, April 4, 2003$215,000 · 1 in hail · 32 events
- Ice Storm in Iowa, April 4, 2003$100,000 · 20 events
- Winter Storm in New York, April 4 to 5, 200346 events
- Winter Storm in Vermont, April 4 to 5, 2003$80,000 · 2 events
- Wildfire in U.S. Virgin Islands, April 4, 2003$50,000 · 1 event
- Hail in California, April 4, 2003$50,000 · 0.63 in hail · 1 event
- Hail and Damaging Winds in Kentucky, April 4 to 5, 2003$30,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348217, 5348218, 5348220, 5348219, 5348221, 5348332, 5348223, 5348222, 5348224, 5348225, 5348226, 5348227, 5348228, 5348320, 5348321, 5348323, 5348322, 5348324, 5348325, 5348327, 5348326, 5348328, 5348333, 5348329, 5348330, 5348331.